Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 23, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 30, 2008, 4:29 PM MDT for Dunn County, Mercer County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2008, 4:29 PM MDT (22:29 UTC)
- Expired
- May 30, 2008, 5:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Dunn County, ND, Mercer County, ND
The radar
The Bismarck radar (KBIS), 127 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:45 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 30, 1:45 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT FRI MAY 30 2008 .SHORT TERM... MODELS IN FAIR AGREEMENT IN FIRST COUPLE OF DAYS IN SHORT TERM THEN DIVERGE BEGINNING OF NEXT WEKK...USED A BLEND OF MODELS FOR SHORT TERM GRIDS AND FORECAST. MOIST UNSTABLE AIRMASS OVER WESTERN AND CENTRAL NORTH DAKOTA WITH CONVECTION ALREADY FIRING IN CLEAR AIR WESTERN PORTION OF FORECAST AREA. STRONG COMPACT SHORTWAVE OVER EASTERN FORECAST AREA WITH SOME CONVECTION EXTREME SOUTHEASTERN COUNTIES MOVING SOUTH OUT OF WARNING AREA AND INTO SPC SLIGHT RISK AREA. WITH SIGNIFICANT INSTABILITY THOUGH WEAK SHEAR SO EXPECT PULSE STORMS OVER WESTERN PORTIONS OF REGION WITH SMALL HAIL POSSIBLE. OVERNIGHT EXPECT CONVECTION TO BE QUITE DIURNAL WITH RAPID DECREASE IN ACTIVITY THIS EVENING. NORTHWEST FLOW CONTINUES ON SATURDAY. WEAK SHORTWAVE ON MODELS OVERUNNS STALBE AIRMASS SETTLING OVER NORTHERN PLAINS FOR MAINLY DRY SATURDAY. SHOULD GET SOME BETTER HEATING TOMORROW WITH VERY WEAK SHORTWAVE RIDGING IN NORTHWEST FLOW OVER AREA. NEXT MID LEVEL SYSTEM MOVES ONSHORE SUNDAY AND AFFECTS NORTHERN PLAINS BY SUNDAY EVENING. GFS GENERATES MESOSCALE CONVECTION COMPLEX OVER CENTRAL AND SOUTH CENTRAL ZONES SUNDAY WHILE FEATURE IS MISSING ON NAM. CONVECTION CONTINUES MONDAY AS SHORTWAVE EJECT FROM LOW NOW REACHING WESTERN MONTANA. MODELS DIVERGE BY MONDAY EVENING WITH GFS DIVING ABOVE MID LEVEL LOW SOUTHEAST THROUGH SOUTH DAKOTA WHILE 12Z EC BUILDS SUBTROPICAL RIDGE OVER CENTRAL CONUS FORCING LOWS NORTH AND INTO SOUTH CENTRAL CANADA. .LONG TERM...TUESDAY THROUGH FRIDAY NIGHT... NO CHANGE TO PREVIOUS FORECASTS AND THOUGHTS AS AN UNSETTLED PATTERN LOOMS OVERHEAD THROUGH THE ENTIRE LONG TERM. WILL HAVE SEVERAL OPPORTUNITIES TO RECEIVE MUCH NEEDED MOISTURE AS SCATTERED SHOWERS AND THUNDERSTORMS DOMINATE THE EXTENDED. THE GFS AND ECMWF ARE SIMILAR WITH OVERALL SYNOPTIC PATTERN BRINING A SERIES OF TROUGHS THROUGH...THE FIRST ONE WILL ENCOMPASS THE TUESDAY/TUESDAY NIGHT FORECAST...WHILE THE SECOND UPPER TROUGH IS LARGER AND SLOWER WHICH WILL HOVER OVER THE CWA WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. TEMPERATURES WILL REMAIN MILD TO WARM WITH HIGHS IN THE UPPER 60S TO MID 70S AND OVERNIGHT LOWS AROUND 50. && .AVIATION...A COUPLE OF UPPER AIR DISTURBANCES WILL CREATE ISOLATED SHOWERS AND THUNDERSTORMS OVER WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON AND TONIGHT. THE FIRST DISTURBANCE WAS MOVING OUT OF NORTHEAST MONTANA. THE SECOND DISTURBANCE WAS SEEN OVER SOUTH CENTRAL SASKATCHEWAN AND WILL CONTINUE TO SLIDE SOUTHEAST TONIGHT. THE RESULT...ISOLATED RAIN SHOWERS AND THUNDERSTORMS WILL BE THE RULE. AS WE HEAT UP INTO THE 70S THIS AFTERNOON/EVENING...THIS WILL CERATE BETTER INSTABILITY FOR THE DISTURBANCES TO WORK WITH AS THEY GET CLOSER. GUSTY NORTHWEST WINDS TO 45 MPH AND POSSIBLE PEA SIZE HAIL WILL BE THE MAIN THREATS WITH THE THUNDERSTORMS. EXPECT VFR CEILINGS WITH A SCT TO BKN CUMULUS DECK BETWEEN 4KFT-8KFT OUTSIDE OF ANY PRECIPITATION WITH BRIEF PERIODS OF MARGINAL VFR CEILINGS ASSOCIATED WITH SHOWERS/THUNDERSTORMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/KS
Hazardous weather outlook, May 30, 2:34 AM MDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 334 AM CDT FRI MAY 30 2008 NDZ047-048-050-051-310845- LOGAN-LA MOURE-MCINTOSH-DICKEY- 334 AM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A DENSE FOG ADVISORY IS IN EFFECT THIS MORNING. VISIBILITIES WILL DROP BELOW 1/4 MILES IN SOME AREAS. CONDITIONS WILL IMPROVE AFTER SUNRISE. IN ADDITION...THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE WEEK AS THE AREA REMAINS IN AN ACTIVE WEATHER PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NDZ001>005-009>013-017>023-025-031>037-040>046-310845- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 334 AM CDT FRI MAY 30 2008 /234 AM MDT FRI MAY 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE WEEK AS THE AREA REMAINS IN AN ACTIVE WEATHER PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:28 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Renville, Ward | 62 min |
| May 29, 6:39 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 66 min |
| May 29, 7:52 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 53 min |
| May 29, 8:19 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 56 min |
| May 30, 2:28 AM MDT | Dense Fog Advisory | BIS | Dickey, LaMoure, Logan, McIntosh | 6 hr |
| May 30, 3:41 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail, Williams | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.